Alert archive / New Hampshire / Flash Flood Warnings in 2003
Flash Flood Warning 4, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Aug 12, 2003, 1:40 AM EDT for Merrimack County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2003, 1:40 AM EDT (05:40 UTC)
- Expired
- Aug 12, 2003, 4:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Merrimack County, NH
The radar
The Portland,ME radar (KGYX), 126 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 5.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1257 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KGYX 120543 FFWGYX NHC013-120845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAY ME 140 AM EDT TUE AUG 12 2003 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE THIS INCLUDES THE CITIES OF...LACONIA...CONCORD * UNTIL 445 AM EDT * AT 135 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FALLING BETWEEN BOSCAWEN AND CONCORD. RADAR INDICATES THAT MORE THAN 2 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR...AND MORE HEAVY RAIN WILL FALL OVER THAT SAME AREA DURING THE NEXT 1 TO 2 HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT FLOOD DAMAGE... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4327 7173 4314 7156 4329 7131 4342 7153
1 follow-up statement
000 WGUS71 KGYX 120732 FFSGYX NHC013-120900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAY ME 329 AM EDT TUE AUG 12 2003 ...THE FLASH FLOOD WARNING CONTINUES FOR EASTERN MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE UNTIL 445 AM EDT DOPPLER RADAR INDICATES THAT THE HEAVIEST RAIN HAS EXITED EASTER MERRIMACK COUNTY ...WITH JUST SCATTERED SHOWERS REMAINING. HOWEVER...THE FLASH FLOOD WARNING REMAINS IN EFFECT AS RUNOFF FROM THE EARLIER HEAVY RAIN CONTINUES. DOPPLER RADAR ALSO INDICATES THAT VERY HEAVY RAINS ARE FALLING ACROSS THE WESTERN SECTIONS OF MERRIMACK COUNTY AS WELL. RADAR ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN IN THE LAST 90 MINUTES. THIS COULD ALSO RESULT IN FLOODING OF RIVERS...CREEKS AND STREAMS IN THE ANDOVER...SALISBURY...WILMOT AND FRANKLIN AREAS. IF YOU LIVE IN THESE AREAS...BE ON THE ALERT FOR FLOODING. IF FLOODING IS OBSERVED...BE PREPARED TO MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT FLOOD DAMAGE... HAVE THE NEAREST LAW ENFORCEMENT AGENCY FORWARD YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. $$ HAYES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:50 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 11, 9:50 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 950 PM EDT MON AUG 11 2003 CONVECTIVE ACTIVITY DECREASING ACROSS FA. WILL GO WITH SCT SHRA REST OF THE NIGHT AS AIR BEHIND TSTMS MORE STABLE. UPDATED ZONES ALREADY SENT. NO OTHER MAJOR CHANGES NEEDED. .GYX...NIL SJB
Hazardous weather outlook, Aug 11, 4:13 AM EDT, 21 hours 27 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-111915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 413 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR GRAFTON AND CARROLL COUNTIES IN NEW HAMPSHIRE THIS AFTERNOON AND TONIGHT. THESE COUNTIES HAVE RECEIVED VERY HEAVY RAINS OVER THE PAST FEW DAYS...AND SHOWERS AND THUNDERSTORMS THIS AFTERNOON MAY PRODUCE VERY HEAVY RAINS. THIS ADDTIONAL RAINS COULD RESULT IN FLOODING OF RIVERS AND STREAMS IN THE WATCH AREA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT IN THE WATCH AREA. HAYES
In the hours before
Local storm report, Aug 11, 10:00 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
1000 PM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0839 PM POWNAL ME WIND DAMAGE
08/11/03 CUMBERLAND TREES AND POWER LINES DOWN.
4 REPORTS RCVD BETWEEN
839 PM TO 859 PMSpecial weather statement, Aug 12, 1:10 AM EDT, 30 minutes before
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
Nearby
Flash Flood Warnings in New Hampshire, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.